Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 12:06 PM EDT for Carroll County, Wythe County, Virginia. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 12:06 PM EDT (16:06 UTC)
- Expired
- Jun 2, 1997, 1:10 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 12:10 PM EDT | Hail 0.75 | Patterson, VA | |
| Jun 2, 12:40 PM EDT | Hail 1 | Woodlawn, VA | |
| Jun 2, 12:40 PM EDT | Hail 1 | Byllesby, VA | |
| Jun 2, 12:50 PM EDT | Hail 1.75 | Patterson, VA | |
| Jun 2, 1:15 PM EDT | Hail 0.75 | Grahams Forge, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 021608 RRA SVRRNK VAC035-197-640-021710- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...CARROLL COUNTY ...WYTHE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...GALAX AT 1205 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF GALAX MOVING NORTH NORTHEAST AT 25 MPH. SEVERE WEATHER IS EXPECTED TO REACH... BYLLESBY AROUND 1220 PM EDT GALAX HILLSVILLE AIRPORT AROUND 1225 PM EDT IVANHOE AROUND 1230 PM EDT COLEMAN STORE AROUND 1235 PM EDT WYTHEVILLE AROUND 1240 PM EDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE bTO INSIDE A STURDY BUILDING IMMEDIATELY. MV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 2, 9:11 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 AM EDT MON JUN 2 1997 CRW...GUESS WE SHUD UP THE POPS FOR THE NRV. THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER. CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE. JDS
In the hours before
Special weather statement, Jun 2, 6:34 AM EDT, 5 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021600- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUN 1 1997 ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND INTO THIS EVENING IN NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA LATER THIS MORNING OR EARLY THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE...AS TEMPERATURES ALOFT WILL BECOME COOLER. SOME OF THE STORMS MAY BECOME SEVERE...WITH A POSSIBILITY OF BOTH DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. AN UPDATED THUNDERSTORM POTENTIAL STATEMENT WILL BE ISSUED AT NOON TODAY. JACKSON
Local storm report, Jun 2, 10:20 AM EDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
945 AM FERGUSON NC .75 INCH HAIL
06/02/97 WILKES NW OF TOWN
TWLocal storm report, Jun 2, 10:24 AM EDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
945 AM FERGUSZON NC .75 INCH HAIL
06/02/97 WILKES NW OF TOWN
TWLocal storm report, Jun 2, 11:20 AM EDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM GLENDALE SPRINGS NC .75 INCH HAIL
06/02/97 ASHE CO. REPORTED
1050 AM TRANSOU NC .75 INCH HAIL
ALLEGHANY CO. REPORTED
1105 AM ORE KNOB NC .75 INCH HAIL
ASHE CO. REPORTED
TWLocal storm report, Jun 2, 11:26 AM EDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM GLENDALE SPRINGS NC .75 INCH HAIL
06/02/97 ASHE CO. REPORTED
1050 AM TRANSOU NC .75 INCH HAIL
ALLEGHANY CO. REPORTED
1105 AM ORE KNOB NC .75 INCH HAIL
ASHE CO. REPORTED
TWSpecial weather statement, Jun 2, 11:56 AM EDT, 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-031200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT MON JUN 2 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN NORTH CAROLINA AND EXTREME SOUTHERN VIRGINIA TODAY. AN AREA OF SEVERE THUNDERSTORMS WAS MOVING UP INTO SOUTHWEST VIRGINIA PRODUCING HAIL UP TO QUARTER SIZE. THIS ACTIVITY WILL SLOWLY MOVE UP INTO PARTS OF THE NEW RIVER VALLEY AS THE AFTERNOON PROGRESSES. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PIEDMONT AND FOOTHILLS OF NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA LATER THIS AFTERNOON. SOME OF THESE STORMS MAY ALSO BECOME SEVERE...WITH A SLIGHT RISK OF BOTH DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. JJ/JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | City of Buena Vista | 3 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 4 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | City of Salem | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Jun 2, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | City of Galax | 64 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 65 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| Jun 2, 1:13 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
| Jun 2, 1:58 PM EDT | Flash Flood Warning | RNK | Pulaski | 62 min |
| Jun 2, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 62 min |
| Jun 2, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 64 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jun 2, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Jun 2, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jun 2, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd | 58 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 65 min |
| Jun 2, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.